Antidepressant May Reduce Agitation But Worsen Cognition In Alzheimer’s

A trial of the antidepressant citalopram has found that in people with Alzheimer’s, the drug may reduce agitation but may also carry risks of worsening cognition and heart problems. The paper is published on Wednesday 19 February in the journal JAMA.

Agitation is a common and distressing symptom of Alzheimer’s disease. Although antipsychotic drugs can help to reduce severe agitation, a 2009 study funded by Alzheimer’s Research UK showed that their long-term use can double the risk of death in people with Alzheimer’s. Moves have since been made to reduce the use of antipsychotics for Alzheimer’s, but a safer alternatives are still needed.

The trial, led by doctors at the University of Rochester in New York, recruited 186 people with Alzheimer’s, all of whom had symptoms of agitation. During the nine-week study, half the group received 30mg a day of citalopram – a drug usually prescribed for depression – while the other half received a placebo. Both groups also received a psychosocial intervention that included counselling and emotional support.

The results showed that symptoms of agitation were reduced in 40% of those who took citalopram, compared to just 26% of those who were given the placebo. However, those who received citalopram also showed a slight decline in memory and thinking skills and a higher risk of changes in the electrical activity of the heart.

Dr Simon Ridley, Head of Research at Alzheimer’s Research UK, the UK’s leading dementia research charity, said:

“Although this small study indicates that citalopram may help with symptoms of agitation in Alzheimer’s, the adverse side effects recorded suggest that at the doses used in the trial, this drug may not be safe for people with the disease. Further, larger trials would be needed to determine whether citalopram could be used safely to treat agitation in lower doses.

“Currently antipsychotics may be used for agitation in dementia, but research funded by Alzheimer’s Research UK highlighted serious risks with long-term use of these drugs and since then, moves have been made to reduce their use in people with dementia. Agitation is a particularly distressing symptom of Alzheimer’s that can be extremely difficult for carers, and this study underlines the need for safer alternatives to address this symptom. Continued investment in research is vital if we are to bring about better outcomes and improve the lives of people with dementia and their families.

 

 

 

 

 

Fusion

 

 

 

 

QCS

 

Sign up for all the latest news from The Carer!

Sign up to receive the latest issues, along with highlights of the latest sector news and more from The Carer, delivered directly to your inbox twice a week!